Hi Steve. I will be taking Zometa infusions someday to counteract the bone-thinning side effect of a breast cancer drug I'll be taking after menopause. In the meantime, I have been looking for all the information I can find on it.
The flu-like symptoms you describe are certainly no picnic, but they aren't considered serious. When given a choice between that and the potential problems of Fosamax or Actonel, I'll take a few days of flu per year. From what I've read, kidney problems are rare in people without previous kidney impairment, but my oncologist monitors my kidney function anyway so I'm not real concerned about that. He believes the Zometa will do a better job than Fosamax and the side effects will be much more tolerable.
Did your doctor say the eye infection was caused by the Zometa? I haven't read anything about eye problems in my research, but it may fall in the rather vague category of "other side effects may occur". Also, have you had a bone scan lately to show your progress?